Missouri, 2015

Damaging Wind in Missouri, August 17, 2015

August 17, 2015 · NWS LSX · 1 event in 1 county or zone

Storms developed across the region, a few of the storms were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storms developed across the region, a few of the storms were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 17, 3:09 PM CST, 23 minutes earlier.

Area forecast discussion, Aug 17, 3:09 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
409 PM CDT MON AUG 17 2015

.SHORT TERM:  (THROUGH LATE TONIGHT)
ISSUED AT 409 PM CDT MON AUG 17 2015

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS DEVELOPED A COUPLE OF
HOURS AGO.  SO FAR STORMS ARE BEHAVING THEMSELVES.  FEW REPORTS OF
20-35 MPH WIND GUSTS BUT NO HAIL AS OF YET.  EXPECT THERE WILL
CONTINUE TO BE A FEW STRONG STORMS, MAYBE A PULSE SEVERE OR TWO, BUT
THE SHEAR ISN'T STRONG ENOUGH FOR TRULY ORGANIZED STORMS.  MOST OF
THE THUNDERSTORM ACTIVITY SHOULD DIMINISH AFTER 00Z TONIGHT, BUT
THERE WILL PROBABLY BE LINGERING PRECIS OVER NORTHERN MISSOURI IN
CLOSER PROXIMITY TO THE SHORTWAVE NOW MOVING THROUGH IOWA.

CARNEY

.LONG TERM:  (TUESDAY THROUGH NEXT MONDAY)
ISSUED AT 409 PM CDT MON AUG 17 2015

DESPITE A SURFACE COLD FRONT EXPECTED TO BE TO OUR NORTH RESULTING
IN A WARM-SECTOR TYPE OF SETUP, ACTIVE WX IS EXPECTED ONCE AGAIN ON
TUESDAY BUT A BIT MORE WIDESPREAD THAN TODAY.  THE MAIN REASON FOR
THIS IS A BETTER FOCUS AT THE UPPER LEVELS IN THE FORM OF A
DISTURBANCE SET TO ROLL THRU THE AREA DURING THE AFTERNOON AND
EVENING HOURS.  ENOUGH INSTABILITY IN PLAY FOR A SEVERE THREAT
TUESDAY AFTERNOON AND EVENING...MAINLY WEST OF STL METRO.

HEADING INTO WEDNESDAY...MODELS NOW ADVERTISING A QUICKER FRONTAL
PASSAGE DURING THE MORNING WITH RIDGING ALREADY BUILDING IN BY
AFTERNOON.  MODELS ARE STILL SHOWING A DECENT STRENGTH UPPER LEVEL
DISTURBANCE AGAIN MOVING THRU WEDNESDAY AFTERNOON AND EARLY EVENING
WHICH SHOULD AT LEAST KEEP THE RAIN THREAT ALIVE...BUT LOSS OF
SURFACE CHARACTERISTICS WILL MAKE IT MORE DIFFICULT FOR A SEVERE
THREAT WITH THE SLIGHT RISK THIS DAY LOOKING ON MUCH SHAKIER GROUND
THAN 24HRS AGO.

DRIER AIR TAKES HOLD WITH A FRONT WELL TO THE SOUTH THURSDAY AND
MUCH OF FRIDAY TO JUSTIFY A DRY PERIOD.

THE FRONTAL COMPLEX THEN MOVES NORTH TO RESULT IN THE THREAT OF
STORMS FOR THE WEEKEND BUT WITH YET ANOTHER COLD FRONT SET FOR LATE
SUNDAY TO GIVE US A DRY MONDAY.

TEMPS WILL REPRESENT A TUG-OF-WAR BETWEEN SEASONABLE AND BELOW
AVERAGE TEMPS THE NEXT SEVEN DAYS...WITH ONE MORE DAY OF SEASONABLE
ON TUESDAY...THEN A THREE DAY STRETCH OF BELOW AVERAGE WED-FRI...
THEN BACK TO SEASONABLE FOR THE WEEKEND...THEN BACK TO BELOW AVERAGE
AGAIN NEXT MONDAY.

TES

&&

.AVIATION:  (FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1238 PM CDT MON AUG 17 2015

ISOLATED THUNDERSTORMS ARE POPPING UP AT THIS TIME. THESE WILL BE
THE PRIMARY WEATHER HAZARD INTO EARLY EVENING. VFR CONDITIONS ARE
EXPECTED OUTSIDE OF STORMS. HOWEVER...HEAVY RAIN IN SOME OF THE
STORMS WILL LIKELY DROP VSBYS DOWN BELOW 3SM. GUSTY WINDS OF 25 TO
40KTS WILL ALSO BE POSSIBLE WITH THE STRONGEST STORMS. EXPECT THE
VAST MAJORITY OF THE STORMS TO DISSIPATE QUICKLY AFTER 00Z, BUT
SOME MAY LINGER ACROSS NORTHERN MISSOURI/WESTERN ILLIONIS INTO THE
EVENING AND POSSIBLY OVERNIGHT HOURS. LIGHT WINDS OVERNIGHT WILL
ALLOW ANY AREAS THAT GET RAIN TO DEVELOP FOG. THINK THE FOG SHOULD
BE MOSTLY MVFR, BUT IFR VSBYS ARE POSSIBLE IN ESPECIALLY SHELTERED
SPOTS.

SPECIFICS FOR KSTL:

ISOLATED THUNDERSTORMS ARE POPPING UP AT THIS TIME. THESE WILL BE
THE PRIMARY WEATHER HAZARD INTO EARLY EVENING. EXPECT VFR TO
PREVAIL AT LAMBERT...UNLESS ONE OF THESE STORMS HAPPENS TO PASS
OVER THE TERMINAL. IF A STORM MOVES OVER THE AIPORT, GUSTY WINDS
OF 25 TO 40KTS WILL ALSO BE POSSIBLE. EXPECT THE STORMS OVER THE
STL METRO ARE TO DISSIPATE QUICKLY AFTER 00Z. VFR CONDITIONS ARE
EXPECTED TO PREVAIL AT LAMBERT TONIGHT...THOUGH IF IT DOES RAIN
THIS AFTERNOON, SOME MVFR FOG IS POSSIBLE. THERE WILL BE ANOTHER
CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 17, 3:03 PM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
403 PM CDT MON AUG 17 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
403 PM CDT MON AUG 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED...MAINLY NORTH
AND WEST OF SAINT LOUIS. A FEW STORMS MAY BE STRONG THROUGH EARLY
THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BECOME LIKELY TUESDAY THROUGH WEDNESDAY. SOME
OF THE STORMS MAY BE SEVERE DURING LATE TUESDAY AND POSSIBLY AGAIN
ON WEDNESDAY.

THE CHANCE FOR THUNDERSTORMS THEN RETURNS LATE FRIDAY AND
CONTINUES THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

TES

In the hours before

Special weather statement, Aug 17, 2:06 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
306 PM CDT MON AUG 17 2015

MOZ036-052-172030-
PIKE MO-LINCOLN MO-
306 PM CDT MON AUG 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN COUNTY IN
EAST CENTRAL MISSOURI AND SOUTH CENTRAL PIKE COUNTIES IN NORTHEASTERN
MISSOURI UNTIL 330 PM CDT...

AT 306 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF EOLIA...MOVING SOUTHEAST AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EOLIA...SILEX...WHITESIDE...CYRENE AND EDGEWOOD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3921 9089 3900 9110 3915 9128 3931 9113
TIME...MOT...LOC 2006Z 307DEG 5KT 3919 9114

CARNEY
Special weather statement, Aug 17, 2:34 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
334 PM CDT MON AUG 17 2015

MOZ036-051-052-060-172115-
MONTGOMERY MO-PIKE MO-LINCOLN MO-WARREN MO-
334 PM CDT MON AUG 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONTGOMERY AND
WESTERN LINCOLN COUNTIES IN EAST CENTRAL MISSOURI...SOUTHWESTERN PIKE
COUNTY IN NORTHEASTERN MISSOURI AND NORTHERN WARREN COUNTIES IN EAST
CENTRAL MISSOURI UNTIL 415 PM CDT...

AT 334 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BELLFLOWER...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TROY...MOSCOW MILLS...DAVIS...HAWK POINT...BELLFLOWER...SILEX...
MIDDLETOWN...TRUXTON...WHITESIDE...CAVE AND OLNEY.

THIS WARNING ALSO INCLUDES CUIVRE RIVER STATE PARK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3914 9141 3916 9141 3919 9092 3892 9093
      3897 9142 3914 9142
TIME...MOT...LOC 2034Z 271DEG 17KT 3907 9133

CARNEY
Special weather statement, Aug 17, 2:58 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
358 PM CDT MON AUG 17 2015

MOZ049-050-059-172145-
OSAGE MO-CALLAWAY MO-GASCONADE MO-
358 PM CDT MON AUG 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE...SOUTHEASTERN
CALLAWAY AND NORTHWESTERN GASCONADE COUNTIES UNTIL 445 PM CDT...

AT 358 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF LINN...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHAMOIS...MOKANE...MORRISON...FRANKENSTEIN AND PORTLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3876 9168 3852 9151 3850 9195 3864 9196
TIME...MOT...LOC 2058Z 247DEG 22KT 3858 9186

TES

The radar

The St Louis radar (KLSX), 81 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
August 17, 3:32 PM CST
Where
Montgomery County, 1.45 mi NNE of Bluffton
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.720, -91.612

Several large trees were blown down. One was blocking the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603954.